Heavy Snow, Humboldt
- When
- December 30, 4:30 PM PST to December 31, 9:00 AM PST
- Where
- Humboldt forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Snowfall amounts included: 10 inches at Charleston, Elko, and Paradise Valley, 8 inches in Spring Creek, 7 inches at Wildhorse and Battle Mountain.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
Snowfall amounts included: 10 inches at Charleston, Elko, and Paradise Valley, 8 inches in Spring Creek, 7 inches at Wildhorse and Battle Mountain.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Dec 30, 1:45 PM PST, 2 hours 45 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 145 PM PST THU DEC 30 2004 .SYNOPSIS...UNSETTLED WEATHER WILL CONTINUE INTO THE NEW YEARS HOLIDAY WEEKEND. A STRONG LOW PRESSURE SYSTEM WILL PRODUCE LOTS OF CLOUDS...COOL DAYTIME TEMPERATURES...AND THE POSSIBILITY FOR SOME SIGNIFICANT SNOW ACCUMULATIONS BEGINNING TONIGHT AND FRIDAY. && .SHORT TERM...SAT IMAGERY CONTINUING TO SHOW IMPRESSIVE SYSTEM OFF OF PAC NW COAST. KLRX RADAR SHOWING MOST INTENSE PRECIP BAND NOW ACROSS NW ELKO CTY WITH SNOW SPREADING ACROSS THE REGION ATTM. EXPECT SNOW TO START IN ELKO ITSELF ABOUT TIME OF AFTERNOON PACKAGE ISSUANCE WITH FIRST SHOT OF PRECIP LASTING THROUGH THE EVENING WITH ANOTHER ROUND OF SNOW FRIDAY MORNING. TEMPS IN MOST PLACES IN THE 35 TO 40 DEG RANGE WHEN PRECIP STARTS...BUT WITH COLD AIR ALOFT PRECIP IS STARTING AS SNOW AND JUST TAKING A LITTLE BIT OF TIME TO STICK. STRONG UPPER JET STARTING TO NOSE INTO WRN NV WHICH WILL PUSH THROUGH NRN NV STARTING TONIGHT WITH GOOD PORTION OF CWFA IN FAVORABLE UPPER LVL DYNAMICS THROUGH FRIDAY. STRONG DIV/CONV COUPLET AND GOOD LLVL LIFT WITH THIS SYSTEM AND WITH INSTABILITY PUSHING THROUGH THE REGION OVER NEXT 24 HRS AVAILABLE MOISTURE WILL BE PUT TO GOOD USE. INTRIGUING FACTOR IS INSTABILITY AS GFS HAS BEEN CONSISTENT WITH NEAR TO SLIGHTLY BELOW ZERO LIS FOR FRIDAY ACROSS CENTRAL NV THOUGH AT THIS TIME WILL NOT ADD THUNDER TO THE FORECAST...THOUGH THE POSSIBILITY DOES EXIST FOR A LONE STRIKE. ACTIVE WAY TO END THE YEAR. ONCE AGAIN LEANING HEAVILY ON THE GFS AS ETA CONTINUES TO STRUGGLE WITH INITIALIZATION OF THIS SYSTEM. QPF VALUES CONTINUE TO BE QUITE SOLID THROUGH FRIDAY AND WILL GO WITH HEAVY SNOW WARNING FOR MOST ZONES WITH EXCEPTION OF EASTERN ELKO AND NRN NYE WHICH WILL BE SNOW ADVISORY. NRN NYE A BIT UNIQUE GIVEN SHADOWING EFFECT AND WILL WORD THAT ZONE TO HIGHLIGHT NRN MTNS AS TPH ITSELF WILL PROBABLY NOT SEE MUCH FROM THIS SYSTEM. WEATHER ACROSS THE REGION TO REMAIN ACTIVE FOR THE BEGINNING OF 2005 AS UPPER LEVEL SYSTEM OFF OF THE PAC NW COAST CONTINUES TO SLOW DRIFT ONSHORE WITH MORE INSTABILITY AND JET SUPPORT ROTATING THROUGH THE REGION OVER THE WEEKEND. UPPER LOW PROGGED TO FINALLY LIFT INTO ERN WA BY THE END OF THE WEEKEND WITH ANOTHER SFC FRONT MOVING THROUGH THE STATE AS WELL. EXPECT ANOTHER BOUT OF SNOW THEN THOUGH WEATHER PATTERN IS NOT DRY BY ANY STRETCH BETWEEN THESE TWO EVENTS. WILL KEEP CHC POPS IN FROM FRI NIGHT THROUGH SAT NIGHT. WILL NEED TO MONITOR NIGHTTIME CLOUDS AS WE GET TO THE WEEKEND AS ANY BREAK WILL COMBINE WITH SNOWCOVER TO ENHANCE RADIATIVE EFFECTS AND MIN TEMPS IN LOCAL VALLEYS COULD CRATER IN A HURRY. .LONG TERM...CONTINUED CHANCE POPS THRU THE EXTENDED PERIOD. MODELS ALL HAVE A PACIFIC STORM OVER THE PAC NW SUNDAY NIGHT. GFS TRYING TO BRING THIS SYSTEM INLAND ALONG WITH THE UKMET WHILE THE ECMWF LAGS BEHIND AND BRINGS THE STORM SWD ALONG THE CA COAST...AND NOGAPS RACES THE SYSTEM INTO THE CENTRAL PLAINS BY DAY 5. HIGH UNCERTAINTY DUE TO DYNAMIC PATTERN SETTING UP OVER THE W COAST. ECMWF TRANSFORMS PATTERN INTO A REX BLOCK WHILE OTHERS LIKE AN UNDERCUTTING PATTERN. MODELS LIKELY TO REMAIN ERRATIC IN LONG TERM UNTIL PATTERN RESOLVES ITSELF. MORRISON && .LKN WATCHES/WARNINGS/ADVISORIES... HEAVY SNOW WARNING THROUGH FRIDAY MORNING NVZ030>032-034-036. HEAVY SNOW WARNING THROUGH FRIDAY EVENING NVZ035-037. SNOW ADVISORY THROUGH FRIDAY NIGHT NVZ013-033. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 138 PM PST THU DEC 30 2004 NVZ030>032-034>037-311200- HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 138 PM PST THU DEC 30 2004 .DAY ONE...TODAY A HEAVY SNOW WARNING IS IN EFFECT FOR MOST OF NORTHERN NEVADA TODAY AND TONIGHT AS A PACIFIC SYSTEM MOVES INLAND. SEE WWUS45 KLKN OR RNOWSWLKN FOR FURTHER DETAILS ON THIS WARNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HEAVY SNOW WILL LINGER INTO FRIDAY BEFORE THE STORM MOVES OUT OF THE GREAT BASIN FRIDAY NIGHT. GREATER THAN 6 INCHES OF SNOW IS EXPECTED IN THE VALLEYS OF NORTHERN NEVADA WHILE MOUNTAIN LOCATIONS COULD SEE MORE THAN A FOOT OF SNOW. UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH THE NEW YEARS HOLIDAY WEEKEND AS A SERIES OF STORMS MOVE THROUGH THE STATE. THE SECOND STORM COULD PRODUCE LIGHT TO MODERATE SNOWFALL ACCUMULATIONS LATE IN THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NVZ013-033-311200- EXTREME EASTERN ELKO COUNTY-NORTHERN NYE COUNTY- 138 PM PST THU DEC 30 2004 .DAY ONE...TODAY A SNOW ADVISORY IS IN EFFECT ACROSS CENTRAL NEVADA TONIGHT. SEE .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SNOW SHOWERS WILL LINGER INTO FRIDAY EVENING BEFORE THE STORM MOVES OUT OF THE GREAT BASIN FRIDAY NIGHT. 3 TO 6 INCHES OF SNOW IS POSSIBLE IN THE VALLEYS WHILE THE MOUNTAINS COULD SEE UP TO 8 INCHES. UNSETTLED WEATHER IS EXPECTED TO CONTINUE THROUGH THE NEW YEARS HOLIDAY WEEKEND AS A SERIES OF STORMS MOVE THROUGH THE STATE. THE SECOND STORM COULD PRODUCE LIGHT TO MODERATE SNOWFALL ACCUMULATIONS LATE IN THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MORRISON
The national radar mosaic for the moment the first event began.
5 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2004Every state in 2004This day in weather historyWarnings in Nevada, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5432147, 5432050, 5432051, 5432052, 5432053.